Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

July 31, 2021East Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jul 31, 2021, 5:20 PM CDT for East Baton Rouge Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 5:20 PM CDT (22:20 UTC)
Expired
Jul 31, 2021, 5:45 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA

County East Baton Rouge Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2352 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS84 KLIX 312220
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
520 PM CDT Sat Jul 31 2021

LAZ047-048-050-312245-
Livingston-West Baton Rouge-East Baton Rouge-
520 PM CDT Sat Jul 31 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST BATON ROUGE...
NORTHWESTERN LIVINGSTON AND EAST BATON ROUGE PARISHES...

At 519 PM CDT, a strong thunderstorm was located over Brownfields, or
near Baker, moving southwest at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Port Allen, Oak Hills Place, Brusly,
Slaughter, Westminster, Merrydale, Inniswold, Watson, Brownfields,
Greenwell Spring and Baton Rouge Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 148 and 163.
 Interstate 12 between mile markers 1 and 5.
 Interstate 110 in Louisiana between mile markers 1 and 8.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3071 9116 3071 9110 3064 9091 3037 9108
      3039 9135
TIME...MOT...LOC 2219Z 027DEG 11KT 3053 9112 

$$

GP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:55 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 31, 3:55 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
355 PM CDT Sat Jul 31 2021

.SHORT TERM (Tonight through Tuesday)...
One more day of hot and humid conditions before a significant
patten shift on Monday. As expected, upper ridging has weakened
slightly and shifted westward today. It's currently centered over
Oklahoma with the ridge axis extending more eastward than it was
yesterday. This has allowed isolated to scattered showers and
thunderstorms to develop, especially across southern portions of
the area. In areas that have seen rain today, heat index values
have dropped back down into the mid 80s to mid 90s and will go
ahead and cancel the excessive heat warning as temperatures are
not likely to rebound to dangerous levels before sunset. Where
rain hasn't yet occurred, though, heat index values are still in
the 106 to 114 range. PQL actually reported a heat index of 121
with the 3pm observation and while the temp and dewpoint are both
the highest obs in the area (95 and 83, respectively), neither
looks all that suspect compared to nearby observations at GPT/BIX
and MOB, so there's no reason to assume it's wrong.

Any showers and storms should dissipate as we lose heating, so the
overnight hours should be quiet with another warm night on tap.
Lows will once again struggle to drop much below 80 most places,
and may not even hit 80 across the urban areas south of Lake
Pontchartrain.

Upper ridging retreats further west tomorrow as a shortwave dives
into the Lower Mississippi Valley. Things warm up quickly after
sunrise and even with the scattered showers and storms forecast
tomorrow afternoon, will likely see heat index values near or in
excess of 108 degrees across much of the area before any cooling
occurs. With that being said, will go ahead and hoist a heat
advisory for the entire area away from the immediate LA coast.
Will once again go with the 9a- 7p timeframe, though it will
likely end up being cancelled early for at least some of the area
depending on when and where convection fires.

Sunday night into Monday, a weak cold frontal boundary will slowly
sink into the area, providing a focus for more widespread showers
and thunderstorms. The boundary will stall as it nears the coast,
providing a continued focus for showers and storms on Tuesday.
Currently carrying the highest POPs Monday afternoon, but am
carrying at least likely POPs everywhere Monday, Monday night and
Tuesday. The increased cloud cover and convective coverage should
keep heat in check both Monday and Tuesday, so not anticipating
any additional heat headlines beyond Sunday.

.LONG TERM (Wednesday through Friday)...
The long term is still a little muddled as can be expected any
time a frontal boundary is in the forecast in August. The biggest
question is how far south the boundary will sink and how much
drier air might filter in behind it.

The operational run of the GFS has backed off slightly with
respect to how much cooler/drier filters into the area behind the
front. This really isn't much of a surprise as mentioned in
yesterday's discussion, and the GFS in particular is now more in
line with the NBM, indicating upper 60s across far northern areas,
with lower 70s down to the I-10/12 corridor and mid to upper 70s
south of the lakes for both Wednesday and Thursday mornings. This
basically puts the forecast near or just slightly below normal for
early August. Will mention the Euro is still a bit more
aggressive, bringing much drier air all the way down past the
I-10/12 corridor for Thursday and even into Friday. Again, have
trended away from this solution given the time of year and also
the fact that the operational run has been cooler/drier than its
ensemble mean.

The other question in the extended will be how far south the
convection is shunted. Whereas yesterday the GFS and Euro runs
were completely dry across inland areas for Wednesday and Thursday
compared to 40 POPs in the NBM, today the they do indicate
potential for some isolated showers and storms due to the frontal
boundary stalling slightly farther north. Went ahead and adjusted
POPs downward slightly across inland areas as the NBM does appear
to be too overdone with POPs given where its representation of the
boundary is. Resultant forecast for Wed and Thurs is a gradient
from 50-60 POPs near the coast to 20-30 POPs across Southwest
Mississippi both days.

Friday should see a return to a typical summertime pattern as the
frontal boundary washes out. Expect afternoon highs in the low 90s
with scattered showers and thunderstorms around peak heating.

&&

.AVIATION...
VFR conditions can be expected at most terminals through the
period. Could see temporary restrictions at terminals along and
south of the I-10/12 corridor due to passing showers and storms.
Otherwise, a couple hours of fog will be possible again tonight at
KMCB. For tomorrow, will likely see scattered showers and storms
in the afternoon that will need to be accounted for in future
updates.

&&

.MARINE...
Generally quiet conditions expected outside of shower and
thunderstorms as gradient flow will remain relatively light,
especially through Sunday. Expect isolated to scattered showers
and thunderstorms today, and gradually increasing coverage from
Sunday through Tuesday due to an approaching weak cold front. The
frontal boundary could sink into the northern Gulf by Wednesday,
providing a continued focus for showers and thunderstorms into the
latter part of the week as it slowly dissipates.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  95  74  88 /  10  40  60  90
BTR  78  95  77  90 /  20  40  40  90
ASD  79  95  78  91 /  20  50  60  90
MSY  82  96  81  93 /  20  50  50  90
GPT  80  95  77  91 /  10  50  70  90
PQL  79  95  76  91 /  20  50  70  90

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory from 9 AM to 7 PM CDT Sunday for LAZ034>037-039-
     046>050-056>061-063>065-071-072-075>078.

     Excessive Heat Warning until 7 PM CDT this evening for
     LAZ034>037-039-046>048-050-071.

GM...None.
MS...Heat Advisory from 9 AM to 7 PM CDT Sunday for MSZ068>071-077-
     080>082.

     Excessive Heat Warning until 7 PM CDT this evening for
     MSZ068>071-077-080>082.

GM...None.
&&

95/DM

In the hours before

Special weather statement, Jul 31, 4:28 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service New Orleans LA
428 PM CDT Sat Jul 31 2021

LAZ046-049-056-312200-
Iberville-Ascension-Assumption-
428 PM CDT Sat Jul 31 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASCENSION...
SOUTHEASTERN IBERVILLE AND NORTHWESTERN ASSUMPTION PARISHES...

At 427 PM CDT, a strong thunderstorm was located over Donaldsonville,
moving south at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Plaquemine, St. Gabriel, White Castle, Bayou Sorrel, Carville and
Belle Rose.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3033 9118 3033 9115 3002 9097 3001 9123
      3004 9123 3003 9124 3006 9127 3006 9133
      3010 9138 3010 9140 3015 9147 3015 9146
TIME...MOT...LOC 2127Z 006DEG 7KT 3008 9103

GP
Special weather statement, Jul 31, 4:36 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
436 PM CDT Sat Jul 31 2021

LAZ037-048-050-312200-
Livingston-St. Helena-East Baton Rouge-
436 PM CDT Sat Jul 31 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. HELENA...
NORTHWESTERN LIVINGSTON AND CENTRAL EAST BATON ROUGE PARISHES...

At 435 PM CDT, a strong thunderstorm was located near Watson, or 10
miles northeast of Denham Springs, moving south at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Denham Springs, Walker, Pride, Merrydale, Watson,
Greenwell Spring and Brownfields.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 157 and 159.
 Interstate 12 between mile markers 4 and 16.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3071 9103 3072 9095 3068 9071 3045 9087
      3041 9118
TIME...MOT...LOC 2135Z 021DEG 6KT 3062 9088

GP
Special weather statement, Jul 31, 5:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
520 PM CDT Sat Jul 31 2021

LAZ047-048-050-312245-
Livingston-West Baton Rouge-East Baton Rouge-
520 PM CDT Sat Jul 31 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST BATON ROUGE...
NORTHWESTERN LIVINGSTON AND EAST BATON ROUGE PARISHES...

At 519 PM CDT, a strong thunderstorm was located over Brownfields, or
near Baker, moving southwest at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Port Allen, Oak Hills Place, Brusly,
Slaughter, Westminster, Merrydale, Inniswold, Watson, Brownfields,
Greenwell Spring and Baton Rouge Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 148 and 163.
 Interstate 12 between mile markers 1 and 5.
 Interstate 110 in Louisiana between mile markers 1 and 8.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3071 9116 3071 9110 3064 9091 3037 9108
      3039 9135
TIME...MOT...LOC 2219Z 027DEG 11KT 3053 9112

GP

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:17 AM CDTSpecial Marine WarningLIX88 min
Jul 31, 7:53 AM CDTSpecial Marine WarningLIX97 min
Jul 31, 7:55 AM CDTSpecial Marine WarningLIX95 min
Jul 31, 8:29 AM CDTSpecial Weather StatementLIXLafourche31 min
Jul 31, 9:16 AM CDTSpecial Marine WarningLIX89 min
Jul 31, 10:45 AM CDTSpecial Marine WarningLIX90 min
Jul 31, 12:07 PM CDTSpecial Marine WarningLIX37 min
Jul 31, 3:57 PM CDTExcessive Heat WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, Tangipahoa and 3 more2 hr
Jul 31, 3:57 PM CDTHeat AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Orleans, Pointe Coupee and 9 more26 hr
Jul 31, 4:28 PM CDTSpecial Weather StatementLIXIberville32 min
Jul 31, 4:36 PM CDTSpecial Weather StatementLIXEast Baton Rouge24 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.